Get your Health question answered in 3 easy steps
A Doctor will be with you shortly
Ask a Doctor Now
154 Doctors are Online

What causes for abnormal menstrual bleeding and what is the treatment?

Mar 2013
User rating for this question
Very Good
Answered by
Practicing since : 1998
Answered : 5621 Questions
Hello, I am twenty years old, and I am currently experiencing my second period of the month which has never happened to me before, and it is much heavier than any other period I have ever experienced. It is just the first day of this period, but I am worried because of how bright red the blood is as well as how much I am bleeding. My other period this month was the week of December third, and this is the first day (the 16th) of this period. I went through a "super" tampon in about four hours which would normally take me about 13 hours. The brightness of the blood is also irregular for me, and there was a clot as well when I last changed my tampon. I did have a new sex partner this past weekend, and he did not use protection so I would like to rule that out as a cause if possible. I also take Vyvanse irregularly, and I took 40 mg today, but this was after I had started bleeding, but before I noticed heavy bleeding. I have also had a lot of caffeine in the past week and gained more than ten pounds in the past month. I am not on birth control, and I have not been for several months because I often forgot to take it. I was going to start taking it again after my last period so I took one pill, but then I forgot again and have not taken it since that one pill. Thank you for your help.
Posted Sun, 5 Jan 2014 in Women's Health
Answered by Dr. Aarti Abraham 30 minutes later
Brief Answer: DETAILED BELOW Detailed Answer: Hello Thanks for writing to us with your health concern. I can think of the following reasons for your abnormal menstrual bleeding - 1. Weight gain is a major factor . 2. Stress , anxiety, tension on the personal or professional front, late nights, erratic eating habits - do any of these apply ? They are all known causative factors. 3. Vyvanse itself is associated with irregular menstrual bleeding. 4. Caffeine too is implicated. 5. If you have been sexually active, do take a pregnancy test, to rule out an ongoing pregnancy, an ongoing miscarriage, or ectopic pregnancy. 6. A new sexual partner / unprotected sex would not generally lead to heavy bleeding afterwards. 7. Thyroid hormone abnormalities, a cervical or uterine polyp, lesions or erosions on the cervix, uterine fibroids, endometrial hyperplasia, polycystic ovarian syndrome - these are all some conditions associated with irregular cycles and sporadic heavy bleeding. If the bleeding does not subside in a couple of days / it recurs again next month, I would request you to have a gynaecological consultation. You should have - 1. Internal check up - per vaginum and per speculum 2. Pelvic ultrasound scan 3 . Hormonal levels - FSH, LH, TSH, Prolactin, OGTT, free testosterone, DHEAS, lipid profile. 4. A bleeding and clotting profile to rule out bleeding tendencies. All the best. Please feel free to discuss further.
Above answer was peer-reviewed by
Share on Facebook
Share on Twitter
Share on Google+
Question is related to
Diseases and Conditions

The user accepted the expert's answer

Ask an OBGYN

© Ebix, Inc. All Rights Reserved.
All the information, content and live chat provided on the site is intended to be for informational purposes only, and not a substitute for professional or medical advice. You should always speak with your doctor before you follow anything that you read on this website. Any health question asked on this site will be visible to the people who browse this site. Hence, the user assumes the responsibility not to divulge any personally identifiable information in the question. Use of this site is subject to our Terms & Conditions
Already Rated.
Your rating:

Ask a Doctor